Neuroleptic-induced deficit syndrome in bipolar disorder with psychosis

My negative symptoms got slightly better after switching from 20 mg of olanzapine to 15 mg of aripiprazole. I took then memantine, which made my negative symptoms almost disappear. After decreasing aripiprazole to 5 mg (which is a very cautious process that need to be done with a doctor), my negative symptoms practically disappeared and, in addition, I got more creative and energetic.

There is also a huge coincidence that my negative symptoms started right after taking the antipsychotics during hospitalization.

I just found this article about Neuroleptic-induced deficit syndrome (NIDS) and it seems that a person may be misdiagnosed with schizophrenia if the antipsychotics cause her negative symptoms. Follow the abstract:

Abstract: Neuroleptics can induce not only physical adverse effects but also mental effects that produce deficit status in thought, affect, cognition, and behavior. This condition is known as neuroleptic-induced deficit syndrome (NIDS), which includes apathy, lack of initiative, anhedonia, indifference, blunted affect, and reduced insight into disease. Although this old concept now appears almost forgotten, neuroleptics, whether typical or atypical, can make depression or bipolar disorder resemble other more refractory conditions, readily leading to mistaken diagnosis and inappropriate treatment. The authors describe three cases of NIDS superimposed on depressive phase in bipolar disorder with psychosis, where the attending psychiatrist’s failure to recognize NIDS prevented patients from receiving effective treatment and achieving remission. All cases achieved remission after reduction of neuroleptics and intensive therapy, including electroconvulsive therapy, for bipolar depression. The concept of NIDS was originally introduced for schizophrenia, and it has rarely been highlighted in other diseases. In recent years, however, atypical antipsychotics are being more often administered to patients with bipolar disorder. Psychiatrists, therefore, should also remember and exercise caution regarding NIDS in the pharmacotherapy of bipolar disorder with and without psychosis. The authors believe that the concept of NIDS needs to be reappraised in current psychiatry.

Source: https://www.ncbi.nlm.nih.gov/pubmed/26893564

I’m thinking on sending the article to my first psychiatrist (who hospitalized me) in order to investigate my case better. My current psychiatrist doesn’t even think I have schizophrenia neither bipolar disorder and he mentioned that, yeah, antipsychotics may cause similar effects to negative symptoms.

I think this article would be interesting for many people here because misdiagnosis sucks, but it happens.

5 mg of aripiprazole is equivalent to not even being on an antipsychotic

1 Like

Yeah, and my negative symptoms disappeared on 5 mg. I think my first doctor wanted to increase my antipsychotics in order for me to get better of negative symptoms, but just decreasing them worked. I just can’t understand why my first psychiatrist didn’t consider NIDS even after I reported having negative symptoms just after taking antipsychotics (this was a central theme during my treatment). I reported it to my psychologist too, but here in Brazil psychologists don’t have to know about medicines and their side-effects.

1 Like

I’m bipolar with voices. After risperidone I got anhedonia, lack of motivation, poverty of thought. Not in 20 years since being diagnosed had I ever had these problems.

1 Like

I had all of these problems too. I just sent an email to my psychiatrist. I hope he agrees on having a discussion about it.

I hope you get better in some way. I cant even cut down because I made a tiny cut and was in very bad withdrawl for 2 years! I kept going because I didn’t want to waste the suffering and I hoped it would be over soon.

1 Like

Thank you!

Sorry to hear that. Maybe another antipsychotic may work for you.

This topic was automatically closed 95 days after the last reply. New replies are no longer allowed.